Hail, Sully
- When
- September 7, 6:40 PM CST
- Where
- Sully County, 5.67 mi SSE of Okobojo
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.580, -100.320
A couple thunderstorms produced large hail ranging from an inch to an inch and a half in and north of Pierre.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple thunderstorms produced large hail ranging from an inch to an inch and a half in and north of Pierre.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 7, 5:42 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 642 PM CDT SUN SEP 7 2014 .UPDATE... NO MAJOR CHANGES PLANNED FOR THE CURRENT FORECAST. RADAR INDICATES A COUPLE OF LIGHT SHOWERS ACROSS CENTRAL SD BUT LOOKING AT AREA CAMERAS SHOWS NONE OF THESE ARE MAKING IT TO THE GROUND. THEREFORE KEPT POPS BELOW A PRECIP MENTION FOR THE NEXT FEW HOURS. DROPPED OVERNIGHT LOWS A COUPLE OF DEGREES...MAINLY ACROSS THE NORTH WHERE CLOUD COVER SHOULD BE LIMITED TONIGHT. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT THE MAIN CHALLENGES WITH THIS FORECAST PACKAGE REVOLVE AROUND THE EJECTING LOW PRESSURE SYSTEM TUESDAY AND TUESDAY NIGHT... FOR TONIGHT...A FEW THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ACROSS CENTRAL SOUTH DAKOTA MAINLY DRIVEN BY MOISTURE CONVERGENCE ON THE NOSE OF A 30-40 KT LOW LEVEL JET. REMOVED PRECIPITATION CHANCES PRIOR TO 03Z AS THE LOW LEVEL JET DOESN'T DEVELOP IN EARNEST UNTIL THIS TIME. LIMITED INSTABILITY SHOULD TEMPER THE OVERALL SEVERE THREAT HOWEVER SMALL HAIL IS POSSIBLE IN THE STRONGEST CORES. THIS ACTIVITY SHOULD BE MAINTAINED BY A NOCTURNALLY DRIVEN LOW LEVEL JET THROUGH MONDAY MORNING...HOWEVER SHOULD EVENTUALLY TURN SOUTHEAST ALONG MEAN-FLOW VECTORS TOWARD SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. MONDAY SHOULD BE THE WARMEST DAY OF THE PERIOD WITH 850 MB TEMPERATURES RANGING FROM 20 C ACROSS NORTHEAST SOUTH DAKOTA TO 25 C ACROSS CENTRAL SOUTH DAKOTA. SUNSHINE AND GOOD MIXING SHOULD ALLOW TEMPERATURES TO APPROACH 90 F ACROSS CENTRAL SOUTH DAKOTA. THE FORECAST BECOMES CHALLENGING ON TUESDAY. A SIGNIFICANT SHORTWAVE EMBEDDED IN THE MEAN FLOW MOVES THROUGH THE UPPER MIDWEST AND CYCLOGENESIS ENSUES ACROSS NEBRASKA. THERE WILL LIKELY BE A TIGHTENING THERMAL GRADIENT ACROSS SOUTH DAKOTA WHICH MAKES THE HIGH TEMPERATURE FORECAST VERY TRICKY ON TUESDAY. HIGH TEMPERATURES ACROSS NORTHERN SOUTH DAKOTA MAY VERY WELL NEED TO BE ADJUSTED DOWNWARDS. AREAS OF PRECIPITATION WILL DEVELOP ALONG THE BAROCLINIC ZONE ON TUESDAY WITH THE ARRIVAL OF SIGNIFICANT JET SUPPORT. RESIDUAL ELEVATED INSTABILITY SHOULD EXIST...EVEN NORTH OF THE SURFACE BAROCLINIC ZONE WHICH SUPPORTS THE MENTION OF THUNDER THROUGH THE DAY. THE SEVERE THREAT WILL BE LIMITED ACROSS MUCH OF THE STATE...HOWEVER MODERATE DEEP LAYER SHEAR COUPLED WITH WEAK SURFACE BASED CAPE COULD SUPPORT STRONG STORMS ACROSS FAR EASTERN SOUTH DAKOTA. WITH THE DRAMATIC INCREASE IN SURFACE AND UPPER LEVEL MOISTURE...SOME HEAVY RAINFALL IS ALSO POSSIBLE ACROSS FAR EASTERN SOUTH DAKOTA INTO WESTERN MINNESOTA NORTH OF THE SURFACE LOW TRACK THROUGH WEDNESDAY MORNING. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE MODELS SHOW VERY GOOD AGREEMENT IN THE LONG TERM WITH THE MAIN WEATHER FEATURES AFFECTING OUR REGION. THE PERIOD BEGINS WITH A STRONG SURFACE LOW PRESSURE AREA OFF TO OUR SOUTHEAST WITH A LARGE SURFACE HIGH PRESSURE AREA IN WESTERN CANADA. BETWEEN THESE TWO FEATURES...MUCH COOLER AIR ALONG WITH STRONG NORTHWEST WINDS WILL BE THE RULE ACROSS OUR REGION FOR WEDNESDAY AND THURSDAY AS THE SURFACE HIGH PRESSURE AREA SLIDES SOUTHEAST TOWARDS OUR REGION. HIGHS WILL BE MOSTLY IN THE 50S ACROSS THE CWA FOR WEDNESDAY THROUGH FRIDAY. A LARGE UPPER LEVEL CLOSED LOW PRESSURE CIRCULATION OFF TO OUR NORTHWEST IN SOUTHERN CANADA WILL DROP SOUTHEAST AND OPEN UP AS IT MOVES ACROSS OUR REGION FROM WEDNESDAY MORNING INTO FRIDAY MORNING. WITH SHORT WAVES COMING OFF OF THIS TROUGH ALONG WITH THE UPPER TROUGH ITSELF...CHANCES OF SHOWERS ARE EXPECTED INTO EARLY THURSDAY EVENING. THE MAIN ISSUE DURING THIS TIME PERIOD WILL BE THE COLD TEMPERATURES ON THURSDAY NIGHT ACROSS THE CWA. DEPENDING ON HOW QUICKLY THE HIGH PRESSURE AREA SETTLES IN ALONG WITH CLEARING SKIES AND WINDS FALLING OFF...TEMPERATURES SHOULD FALL INTO THE MID TO UPPER 30S BY FRIDAY MORNING. SOME AREAS COULD FALL EVEN LOWER IF THE CONDITIONS ARE RIGHT AND WINDS FALL OFF ENOUGH UNDER THE CLEAR SKIES. THIS SURFACE HIGH PRESSURE AREA WILL PUSH EAST FRIDAY NIGHT THROUGH SATURDAY. THUS...EXPECT WARMER AIR TO RETURN ON THE SOUTH WINDS. ANOTHER FRONT MOVING IN FROM THE NORTHWEST WILL BRING BACK SOME CHANCES OF SHOWERS AND STORMS FOR SATURDAY NIGHT AND SUNDAY. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT ALL SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...TVT LONG TERM...MOHR AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CDT SUN SEP 7 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CDT SUN SEP 7 2014 /316 AM MDT SUN SEP 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FOR LOCATIONS SOUTH OF HIGHWAY 212 TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT FOR MOST LOCATIONS. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. A SIGNIFICANT COOL DOWN IS EXPECTED BY THE END OF THE WEEK WITH LOW TEMPERATURES IN THE 30S POSSIBLE BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 725 PM CDT SUN SEP 7 2014 SDZ033>035-080115- HUGHES-STANLEY-SULLY- 725 PM CDT SUN SEP 7 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL STANLEY...NORTHWESTERN HUGHES AND SOUTHWESTERN SULLY COUNTIES UNTIL 815 PM CDT/715 PM MDT/... AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CHANTLER CREEK REC AREA...OR 12 MILES NORTHWEST OF FORT PIERRE...MOVING EAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE OAHE MISSION REC AREA...WEST SHORE REC AREA...COW CREEK REC AREA...FORT PIERRE...SPRING CREEK REC AREA...OKOBOJO CREEK REC AREA...OVERLOOK REC AREA...PIERRE AND GREY GOOSE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. && LAT...LON 4473 10038 4436 10013 4429 10070 4451 10083 TIME...MOT...LOC 0025Z 249DEG 24KT 4445 10059 WISE
The Aberdeen radar (KABR), 179 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543503, 543504.